MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The balloon burst and could not be retrieved via introducer.A surgical procedure was required to retrieve the remains of the balloon.Additional information regarding patient outcome has been requested but not provided by the reporter.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, functional test, inspection of unused product, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an ifu which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rated burst pressure is 11 atm.The balloon was reported to be inflated to 6 atm, therefore over-inflation is not suspected to have caused the balloon to burst.The physician attempted to withdraw the ruptured catheter into the sheath (against ifu).The visual inspection of the returned device reported the used device was returned lodged in the valve.The shaft measured 83.7 cm in length.There were signs of a linear and circumferential rupture.The proximal section of balloon measured 3.8cm in length and the distal section of balloon measured 0.7cm in length.Return of affected used product shows evidence of a linear and circumferential tear.There is no evidence that manufacturing could have contributed to this failure mode.The returned unused was functionally tested by inflating to rbp (11atm) and deflating multiple times.The unused balloon shows no signs of nonconformities.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.Patient disease state contributed to the initial rupture.Additionally, attempting to withdraw the ruptured balloon catheter, through the sheath is known to contribute to balloon separations.
 
Event or Problem Description
The balloon burst and could not be retrieved via introducer.A surgical procedure was required to retrieve the remains of the balloon.Additional information was reported by the attending physician: simultaneous angioplasty was performed of both pelvic arteries, common iliac artery, right absichernd, left necessary.Balloon burst at under nominal pressure.Another manufacturer's device was used to complete the stent application with balloon catheter.Product could only partially be brought back into the introducer, attempts were made to remove the introducer and balloons simultaneously, the tip of the balloon remained in the femoral artery.A vascular surgeon was able to remove the catheter on an angiography table under general anesthesia.Patient was reported to have vessel calcification and lesion located at the iliaca communis.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5667067
Report Number1820334-2016-00392
Device Sequence Number16165040
Product Code DQY
UDI-Device Identifier10827002523651
UDI-Public(01)10827002523651(17)181029(10)6329987
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-9-3.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/13/2016
Device Age7 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/13/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/19/2016
Supplement Report FDA Received Date10/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;